Log in
CLL Support Association
12,858 members19,839 posts

Horrible cramps

I was on imbruvica for 11 months and each month I am getting cramps thru out my body, so bad I was rushed to ER 3 days ago.. I have stopped taking it for 3 days and the cramps have stopped. My Doctor does not think it is the medication. I have lymphoma cancer and now I do know what to do. I have to see my Doctor next week. Are there natural things to do? Does anyone know? I am feeling fine now and wonder if I should just do a W&W for 6 months. I am afraid because my Doctor said not to stop the drug for any more than 3 days. I wonder if she gets a kickback from the drug company as this drug is $4000 per month from Diplomat Pharmacy Company. I only have a co-pay of $25, thank God! If anyone out there has been where I have please share it. The cramps got worse and worse every day, so intense, I could not lay down. I never had pain like that before

15 Replies
oldestnewest

Be sure to have your magnesium and potassium levels checked. If those become disrupted (usually on the low side), cramping can result. Eating a banana a day is good for potassium.

I have had problems with lower leg and foot cramps in bed in recent months. But I think in my case it was due to CLL anemia rather than Ibrutinib, since the problem has (nearly) disappeared now that the anemia is resolving. I keep a spray bottle of magnesium oil spray beside my bed so I can spritz the affected area. Does not make cramp go away immediately but it does reduce residual pain and soreness in that muscle, which would otherwise last for a day or 2. My recipe for home made magnesium oil spray is 2:1 distilled water to magnesium chloride flakes. Boil til dissolved, cool, then pour into small glass spray bottle. (Best to just use 2-3 spritzes at a time. Don't do a body-wide spritzing of it. Could put too much magnesium in blood.)

Good luck!

kim

4 likes
Reply

Hi, both of those levels are normal and fine. I am going to see my Doctor next week. Thank you for responding and Happy Thanksgiving!!!!

2 likes
Reply

Happy Thanksgiving to you too!

Reply

Hello qblake, I had horrible aches and EXTREME cramps in my feet, toes from ibrutinib. They return if I do not drink at least 10 large glasses of water every day. I have also added magnesium and tumeric supplements. My specialist seems to briefly acknowledge the symptoms are from the ibrutinib, but since it is working so well to bring my labs back into normal range, I get the feeling he thinks I should just deal with it. It's my understanding that if we stop the drug for more than a week, our nodes and labs can quickly return to pre-treatment levels or worse. Your cramps sound severe, so I would talk to your specialist and see if there are any other options for you. I wish you the best of luck and hope you get some answers.

Take care, Kim

2 likes
Reply

I thought I was finished with cramps and bone pain in arms and hands but no. Now its leg & ankle. Hot and cold is helping. I'm learning to not get to comfortable with the absence of pain...nevertheless My numbers are good and I very grateful.

1 like
Reply

Hi qblake12, sorry about your cramps. I know how painful and debilitating they can be. I've been on Ibrutinib for 3 years now and suffered from severe cramps at the beginning. What has worked for me is drinking a lot of water, as KimD has also mentioned, and doing mild but regular exercise. I started by setting aside 2 litres of water a day and made sure I finished drinking it by the end of the day (in addition to any tea or coffee I may have). After a few months I learned how much water to drink without having to measure it. I haven't had cramps for about 12 months now, except for the odd occasion when I forget or am unable to drink enough water. I hope you get some relief soon.

Reply

Hi, I am afraid the cramps are par for the course when you take Ibrutinib in varing degrees but as your condition improves they will disappear, so stay with it. The advice you have been given above is good. A litre of water before you go to bed, better to wake up for the loo rather than cramps. Also cut out sweet things and alcohol particularly the red stuff. It will get better.

My cramps lasted three years after starting but now I might get leg cramp once in six months. Keep the bed warm, wear socks and take a hot water bottle between your legs. I had been getting cramps off and on for years so it might have been the CLL getting worse rather than the starting of Ibrutinib. Mine were so bad that I could not stand up, it went from the groin to my feet in both legs, after I could stand by forcing my weight onto my legs I would walk around the bedroom for half an hour only to find that when I got back to bed it was back with a vengence and this was happening every night.

Reply

Ibrutinib gave my wife HORRIBLE leg cramps. Magnesium 400mg helped a little. She got the most relief from her MedMassager MMF06 11 Speed Foot Massager ($240 at amazon.com).

Reply

Hi, i get the cramps also. Not all of the time but i dont think its the Imbrovica. When i get bad i drink a cup of Tonic Water, Im thinking the QUININE in it really helps. Cant hurt, give it a try. Works for me.

Reply

Quinine is not recommended by the FDA for leg cramps, and in CLL there can be platelet issues.

Please discuss the use of quinine with your doctor, although the dose is extremely small in tonic water.. might be better to just hydrate more...

~chris

Reply

I am taking Imbruvica and I drink six 20 ounce bottles of water per day to avoid cramps. When I do not get enough water I start cramping up.

Reply

I believe kickbacks are illegal and the doctor would lose his license. If you so much doubt his integrity I would get another dr. Best wishes for your cramps to resolve.

Reply

A friend on the NIH ibrutinib trial had very bad cramps initially. She was given prednisone. It took care of the cramps until her body adjusted. Many of the side effects of ibrutinib seem to come and go, especially at first. If prednisone is considered, be sure to discuss the pros and cons with your doctor. As with most meds there are downsides, especially with long term use. I agree with newyork that if you are not confident that your doctor is addressing your situation, move on. I've dumped my share of doctors after being written off for five years while trying to get my CLL diagnosis.

Reply

Do make sure you stay well hydrated. Drink plenty of water, it has helped me.

Maureen, UK

Reply

I agree with Kim and Sycamore. Once on Imbrutrinib, i would get horrible calf cramps like i used to as a long distance runner. The imbrutinib seems to mess with your electrolytes, I fould that lots of water daily, regular magnesium and potassium supplements seem to help. So does low sugar Gatorade. Idid find that pickle juice is the magic bullet in the middle of the night when you get a leg cramp.

Get lots of good regular exercize and eat as much organic helthy foods as possible. the more time I spend at the gym, the less cramps I have.

Reply

You may also like...